Multimedia

Pseudomembranous colitis occurs when harmful bacteria in your colon — usually C. difficile — release strong toxins which irritate the colon. Harmful bacteria are normally kept in check by the healthy bacteria in your digestive system, but the balance between healthy and harmful bacteria can be upset by antibiotics and other medications.

Virtually any antibiotic can cause pseudomembranous colitis. Antibiotics most commonly associated with pseudomembranous colitis include:

  • Quinolones, such as ciprofloxacin (Cipro) and levofloxacin (Levaquin)
  • Penicillins, such as amoxicillin and ampicillin
  • Clindamycin (Cleocin)
  • Cephalosporins, such as cefixime (Suprax)

Other causes

Although antibiotics are the drugs most associated with the development of pseudomembranous colitis, other medications may be responsible. Chemotherapy may sometimes disrupt the bacteria within the intestines of people being treated for cancer and trigger the development of pseudomembranous colitis. It can also develop in people with diseases that affect the colon, such as ulcerative colitis or Crohn's disease.

C. difficile spores are resistant to many common disinfectants and can be transmitted from the hands of health care professionals to patients. Increasingly, C. difficile has been reported in people with no known risk factors, including people with no recent health care contact or use of antibiotics.

Dec. 05, 2012

You Are ... The Campaign for Mayo Clinic

Mayo Clinic is a not-for-profit organization. Make a difference today.